Colorado, 2008

Hail in Colorado, June 2, 2008

June 2, 2008 · NWS GLD · 9 events in 1 county or zone

During the early afternoon hours of June 2, 2008, a supercell thunderstorm developed approximately 3 miles northwest of Burlington, CO. This storm rapidly became severe producing large and damaging hail as it drifted southeastward into western Sherman County, KS where it dissipated.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$325,000
Crop damage
None recorded
Events
9

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS GLD wrote it up.

During the early afternoon hours of June 2, 2008, a supercell thunderstorm developed approximately 3 miles northwest of Burlington, CO. This storm rapidly became severe producing large and damaging hail as it drifted southeastward into western Sherman County, KS where it dissipated.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Goodland, KS wrote its last area forecast discussion before the first event at Jun 2, 1:10 PM MST, 45 minutes earlier.

Area forecast discussion, Jun 2, 1:10 PM MST, 45 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GOODLAND KS
210 PM MDT MON JUN 2 2008

.DISCUSSION...FORECAST CONCERNS ARE TEMPERATURES AND PRECIPITATION
CHANCES THROUGH THURSDAY NIGHT FOLLOWED BY HOW HOT IT WILL GET
OVER THE WEEKEND.

TONIGHT-TUESDAY NIGHT...UPPER LEVEL DISTURBANCE AND SOME UPPER
JET SUPPORT WILL MOVE INTO THE NORTHWEST PORTION OF THE AREA BY
06Z SLIDING EAST/SOUTHEAST THROUGH 12Z THEN OUT OF THE AREA
SHORTLY AFTER 15Z. SHOULD REMAIN QUIET UNTIL 21Z WHEN ANOTHER
DISTURBANCE MOVES IN FROM THE PALMER DIVIDE AREA OF COLORADO. LIKE
THE HIGHER RESOLUTION MODELS IDEAS IN THE QPF FOCUSING IT ALONG
THE HIGHER TERRAIN WHICH IS SIMILAR TO THE HPC QPF GUIDANCE. HAVE
KEPT POPS GENERALLY ALONG AND SOUTH OF THE INTERSTATE AS A RESULT.
FOR TUESDAY NIGHT THE UPPER FLOW SHIFTS TO THE SOUTHWEST AS THE
MAIN UPPER TROUGH STARTS TO LIFT TO THE NORTHEAST...THIS SHOULD
CARRY ANY LEFTOVER THUNDERSTORMS NORTHEAST THROUGH THE AREA
OVERNIGHT WHICH IS DEPICTED IN MODEL QPF WITHIN THE 700 THETA-E
AXIS.

HAVE ALSO ADDED FOG TO MOST OF THE AREA AFTER MIDNIGHT BOTH NIGHTS
AS BOUNDARY LAYER RH IS NEARLY SATURATED.

WEDNESDAY-THURSDAY NIGHT...UPPER FLOW REMAINS OUT OF THE SOUTHWEST
AHEAD OF AN APPROACHING LOW AND ASSOCIATED TROUGH WHICH BY 12Z
THURSDAY WILL BE PUSHING INTO WESTERN COLORADO/CENTRAL UTAH.
COMBINATION OF BETTER 700-500 MOISTURE AND UPPER JET DYNAMICS
FAVOR AREAS ALONG AND NORTH OF THE INTERSTATE FOR HIGHEST
POPS...SIMILAR TO CURRENT FORECAST. WILL BUMP THEM UP A BIT MORE
ACROSS THE NORTHERN 1/3 OF THE AREA HOWEVER WHERE FRONTAL POSITION
IS EXPECTED. FOR THURSDAY MID LEVEL LAPSE RATES A BIT MORE STABLE
IN THE MORNING SO WILL KEEP SHOWERS GOING...HIGHEST POPS ACROSS
THE NORTHWEST. BY AFTERNOON SHOWERS AND THUNDERSTORMS EXPECTED.
THIS AREA OF PRECIPITATION SHOULD LIFT NORTHEAST ACROSS THE AREA
OVERNIGHT WITH THE UPPER TROUGH...DECREASING FROM SOUTHWEST TO
NORTHEAST.

FOR FRIDAY THROUGH MONDAY...ZONAL FLOW FRIDAY SHIFTS TO
SOUTHWESTERLY AS UPPER LOW AND ASSOCIATED TROUGH MOVE INTO THE
WESTERN 1/3 OF THE COUNTRY. THIS TROUGH WILL TRY AND MOVE EAST
SUNDAY AND MONDAY BUT LARGE UPPER HIGH CENTERED ACROSS OKLAHOMA
LOOKS TO BLOCK ITS PROGRESS. BIG STORY FOR THE EXTENDED WILL BE
THE HOT TEMPERATURES. 850 TEMPERATURES FROM THE GFS/ECWMF OVER THE
WEEKEND IN THE 90S UNMODIFIED WHICH WOULD EASILY SUGGEST CENTURY
MARK READINGS. WILL GO SLIGHTLY ABOVE MEX/HPC GUIDANCE HIGHS THESE
DAYS...LIMITED BY COLLABORATIVE GUIDELINES FROM SURROUNDING
OFFICES. PLENTY OF TIME TO BUMP THEM UP.

DDT

&&

.AVIATION...

FOR THE 18Z TAFS...CLOUD COVER AND AREAS OF FOG HAVE BEEN
SLOW TO DISSIPATE THIS MORNING...ESPECIALLY IN THE AREA OF
CONVERGENCE AND POOLING OF MOISTURE IN THE VICINITY OF AND ON THE
NORTHERN SIDE OF A WEAK SURFACE TROUGH STRETCHING FROM YUMA COUNTY
SOUTHEAST THROUGH SHERIDAN COUNTY. EXPECT LOW CLOUDS TO DISSIPATE
FIRST SOUTH OF THIS BOUNDARY DURING THE NEXT COUPLE OF HOURS WITH
ADDITIONAL LOW CLOUDS TO REMAIN NORTH THE THIS BOUNDARY. EXPECT
THIS DIFFUSE BOUNDARY TO SHARPEN INTO A WARM FRONT AS DIFFERENTIAL
HEATING TAKES PLACE AND THE LOW OVER SOUTHEAST COLORADO DEEPENS
AND BEGINS TO MOVE OVER SOUTHWEST KANSAS LATE TODAY. THIS FRONT
WILL MOVE NORTH AND POSSIBLY BECOME THE FOCUS FOR CONVECTIVE
ACTIVITY LATER TODAY.

LOCKHART

&&

.GLD WATCHES/WARNINGS/ADVISORIES...
KS...NONE.
NE...NONE.
CO...NONE.
&&

WFO GOODLAND
Hazardous weather outlook, Jun 2, 10:02 AM MST, 3 hours 53 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GOODLAND KS
1102 AM MDT MON JUN 2 2008

COZ090>092-KSZ001>004-013>016-027>029-041-042-NEZ079>081-031645-
YUMA-KIT CARSON-CHEYENNE CO-CHEYENNE KS-RAWLINS-DECATUR-NORTON-
SHERMAN-THOMAS-SHERIDAN-GRAHAM-WALLACE-LOGAN-GOVE-GREELEY-WICHITA-
DUNDY-HITCHCOCK-RED WILLOW-
1102 AM MDT MON JUN 2 2008 /1202 PM CDT MON JUN 2 2008/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EXTREME SOUTHWEST
NEBRASKA...NORTHWEST KANSAS AND EAST CENTRAL COLORADO.

.DAY ONE...THIS AFTERNOON AND TONIGHT

THERE IS A CHANCE OF THUNDERSTORMS MAINLY NORTH OF INTERSTATE 70
BEGINNING LATE THIS AFTERNOON AND CONTINUING THROUGH THE EVENING
AND OVERNIGHT HOURS. THE GREATEST POSSIBILITY OF SEVERE WEATHER
WILL BE ALONG AND NORTH OF U.S. HIGHWAY 34 IN NORTHEAST COLORADO
AND SOUTHWEST NEBRASKA AFTER SUNSET. EASTERLY UPSLOPE FLOW WILL
BRING PLENTY OF MOISTURE INTO THE REGION AS A WARM FRONTAL
BOUNDARY PUSHES NORTH ACROSS THE TRI-STATE REGION THIS AFTERNOON. THE
GREATEST INSTABILITIES AND SHEAR WILL BE ALONG AND NORTH OF THE
FRONT. EXPECT CONVECTIVE ACTIVITY ASSOCIATED WITH AN UPPER SHORT
WAVE TROUGH MOVING EAST OF THE ROCKIES OVER WYOMING TO SPAWN
THUNDERSTORMS THAT WILL MOVE ONTO THE PLAINS AND DEVELOP INTO AN
MCS DURING THE EVENING AND OVERNIGHT HOURS. SEVERE WEATHER THREATS
ALONG AND NORTH OF U.S. HIGHWAY 34 WILL INCLUDE LARGE HAIL,
DAMAGING WINDS, AND ISOLATED TORNADOS.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

THUNDERSTORMS AND ASSOCIATED SEVERE WEATHER WILL BE POSSIBLE
ACROSS PORTIONS OF THE TRI-STATE REGION EACH DAY THROUGH
THURSDAY. CLOUD TO GROUND LIGHTNING WILL BE THE MAIN HAZARD WITH
THESE STORMS...ALTHOUGH LARGE HAIL AND DAMAGING WINDS ARE POSSIBLE
WITH SOME OF THE STRONGER STORMS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE REQUIRED.

In the hours before

Special weather statement, Jun 2, 1:42 PM MST, 13 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GOODLAND KS
242 PM MDT MON JUN 2 2008

COZ091-KSZ013-022130-
KIT CARSON COUNTY-SHERMAN-
242 PM MDT MON JUN 2 2008

...THE NATIONAL WEATHER SERVICE IN GOODLAND HAS ISSUED A SIGNIFICANT
WEATHER ALERT FOR KIT CARSON COUNTY IN EAST CENTRAL COLORADO AND
SHERMAN COUNTY IN NORTHWEST KANSAS...

AT 241 PM MDT...SATELLITE IMAGERY AND NATIONAL WEATHER SERVICE
DOPPLER RADAR INDICATED THAT THUNDERSTORMS WERE RAPIDLY DEVELOPING 6
MILES NORTHEAST OF BURLINGTON AND MOVING EAST AT 28 MPH.

PENNY TO NICKEL SIZE HAIL...AND WINDS TO 50 MPH ARE EXPECTED WITH
THESE STORMS.

BE PREPARED TO TAKE SHELTER IN THE EVENT THESE STORMS INTENSIFY AND
BECOME SEVERE.

THIS INCLUDES INTERSTATE 70 IN KANSAS BETWEEN MILE MARKERS 1 AND 13.

THIS INCLUDES HIGHWAY 385 BETWEEN MILE MARKERS 184 AND 211.

FOLTZ

The radar

The Goodland radar (KGLD), 51 km away, was scanning. The volume nearest the first event began at 20:55 UTC.

Open the radar archive at this moment

Event by event

9 hail. Local standard time, as filed.

Hail, Kit Carson

When
June 2, 1:55 PM MST to 3:07 PM MST
Where
Kit Carson County, 4 mi NNW of Burlington to 6 mi E of Burlington
Measured
4 in hail
Reported by
Public
Coordinates
39.353, -102.299

Reports relayed from the NSSL SHAVE project. Hail sizes generally ranged from 1 to 3 inches in diameter with grapefruit size hail being the largest.

Hail, Kit Carson

When
June 2, 2:00 PM MST
Where
Kit Carson County, 3 mi NW of Burlington
Measured
2.75 in hail
Reported by
Law Enforcement
Coordinates
39.331, -102.310

Hail, Kit Carson

When
June 2, 2:03 PM MST
Where
Kit Carson County, 5 mi N of Burlington
Measured
1.75 in hail
Reported by
Emergency Manager
Coordinates
39.372, -102.270

Hail, Kit Carson

When
June 2, 2:05 PM MST
Where
Kit Carson County, 0.5 mi NE of Burlington
Measured
4 in hail
Property damage
$325,000
Reported by
COOP Observer
Coordinates
39.305, -102.263

A report relayed from CoCoRAHS indicated leaves were shredded. Also, cars were dented and roof shingles were damaged.

Hail, Kit Carson

When
June 2, 2:10 PM MST
Where
Kit Carson County, 1 mi ENE of Burlington
Measured
4.25 in hail
Reported by
NWS Employee
Coordinates
39.306, -102.253

Baseball to softball size hail was reported by an off-duty NWS employee.

Hail, Kit Carson

When
June 2, 2:10 PM MST
Where
Kit Carson County, 1 mi ESE of Burlington
Measured
1.75 in hail
Reported by
Public
Coordinates
39.294, -102.253

Report relayed via NSSL SHAVE project indicated car windshields were broken by golfball size hail.

Hail, Kit Carson

When
June 2, 2:15 PM MST
Where
Kit Carson County, 0.5 mi NE of Burlington
Measured
2.75 in hail
Reported by
Public
Coordinates
39.305, -102.263

Hail, Kit Carson

When
June 2, 2:20 PM MST
Where
Kit Carson County, 2 mi ENE of Burlington
Measured
1.5 in hail
Reported by
NWS Employee
Coordinates
39.311, -102.235

Hail, Kit Carson

When
June 2, 2:28 PM MST
Where
Kit Carson County, 11 mi ENE of Burlington
Measured
1 in hail
Reported by
NWS Employee
Coordinates
39.361, -102.080

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Colorado in 2008Every state in 2008This day in weather historyWarnings in Colorado, June 2008

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 100673, 100612, 100619, 100626, 100631, 100645, 100624, 100629, 100633.